Nausea is a common problem that is often encountered as a side effect of Parkinson's disease dopaminergic treatments
-The most important first step is to determine if the nausea is caused by a the Parkinson medication (does it occur predictably after each dose, and did it begin shortly after beginning a new Parkinson's disease medication in your overall pharmacological regimen)
-If the nausea is thought to be related the Parkinson's medication(s) here are some tips to discuss with your doctor
-If the nausea occurred after adding a dopamine agonist (pramipexole, ropinerole, cabergoline, pergolide, other), many times the medication will need to be stopped and replaced with Sinemet or Madopar
-If the nausea began following sinemet or Madopar replacement therapy then simply adding plain carbidopa or benzseraside can often alleviate the issue; sometimes the extra doses of carbidopa and benzseraside are not required long-term
-If this solution does not work many experts will add a medication called domperidone (no not the wine). Domperidone is the most common anti-nausea medication worldwide, but is not available in the U.S. Many U.S. pharmacies will compound (make it in the pharmacy) it for patients
-For trivia buffs the word sin-emet translates to sin- without, and emit-vomiting; the sin is the carbidopa which prevents the emet- levodopa from causing vomiting
-Carbidopa and benzseraside help the dopamine cross the blood brain barrier because if dopamine remains in the bloodstream, it will stimulate an area of the brain called the area postrema (not protected by the blood brain barrier), and this will lead to potential vomiting.